Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Diabetic, had heart attack and angioplasty. Given aspirin and clopidogrel. Having gastrointestinal bleeding

User rating for this question
Answered by
Practicing since : 1966
Answered : 4497 Questions

My father, a diabetic from last 10 years, suffered from a heart attack 2 months back and had an angioplasty done with 2 stents implanted.

He has been prescribed medicines such as Aspirin (Ecosprin-AV 150 ) and Clopidogrel (clopilet 75) among others. Both these medicines are being taken once a day.

After taking these medicines for 2 months, he suffered from extreme gastrointestinal bleeding and had to be hospitalized under ICU care and was also administered 6 bottles of blood. Now he is fine, but it is known that the main undesirable side effects of aspirin are gastrointestinal bleeding, stomach bleeding, etc especially in higher doses.

My doctor tells me that it is necessary to continue with the aspirin for the sake of stents implanted. I am afraid that continuing with this medicine may cause another bout of stomach/gasto-intestinal bleeding in future. If it is extreme necessary to take these medicines, can a lower dose reduce the risk of bleeding? His average platelet count is in the range of 150,000.

What should be done? I know any step has to be taken with a proper medical/doctor advice. I am looking to gain further information which may help me sit with the doctor again and work upon a solution for this.
Posted Sat, 29 Jun 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 46 minutes later
Hi friend,
Welcome to Health Care Magic

Sorry to say that there is not much choice indeed!

The chance of stents getting blocked is very high in Diabetics.
The same applies to progression of block in native vessel also...

Stopping the drugs may lead to recurrent block and heart-attacks / Continuing may lead to bleeding...
Management of bleeding is far easier than heart attacks...
The dose of aspirin may be reduced to 75 mg / especially in association with clopidogrel...
Proton pump inhibitors given at a different time may help the stomach...

The treating doctor will be the best judge and advice appropriately according to his assessment of the situation...

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Diabetic, had heart attack and angioplasty. Given aspirin and clopidogrel. Having gastrointestinal bleeding 42 minutes later
Thank you very much, Dr Anantharamakrishnan.

My family doctor who is also a general physician since last 50 years and knows complete medical history of my father has recommended the following:

- Continue with Clopidogrel (clopilet 75).
- Reduce the dosage of Ecosprin-AV 150 (Aspirin) from 150 to 75 with immediate effect. He has recommended this after consultation with the operating cardiologist surgeon.
- Further he also recommends to completely stop Ecosprin-AV 75 (Aspirin) after 15 days (It will be 3 months from the date of angioplasty). He says that the main function of Ecosprin-AV 150 (Aspirin) is anti-platelet and since the platelet count of my father is at lower end of 150,000 and it has been like that since as long as we recollect from his reports, it should be fine.

So his recommendation is that in case of my father, we would do well with only Clopidogrel (clopilet 75).

My questions here are:

a) Will be be ok to reduce to Ecosprin-AV 75 with immediate effect? Both he and the operating cardiologist surgeon agree to reducing the dosage from 150 to 75.

b) Since my father's platelet count is in the range of 150,000, does it make sense to stop Ecosprin-AV 75 after 15 days from now and continue only with clopilet 75. It will be 3 months from the date of angioplasty, 15 days from today.

c) If you recommend not to stop Ecosprin-AV 75, do you think 75 is a low dosage and will prevent or reduce the risk of XXXXXXX GI bleeding again? Or we could reduce to a 50 or 25 dosage.

Thanks once again.
Answered by Dr. Anantharamakrishnan 23 minutes later

The drugs do not have significant effect on the platelet count / only the function (...which is difficult to assess but can be specifically assayed in some super-speciality centres...)
Dual anti-platelet therapy is often necessary in diabetic / especially at least for the first year, preferably longer...
Reducing aspirin to 75 mg is safe and acceptable and is the standard – as already suggested / Reducing it further is not effective.
The risks of recurrent block and/or progression of disease in native vessels are higher with single drug – only the treating doctor can advise based on his assessment of heart and stomach...

Above answer was peer-reviewed by
Follow-up: Diabetic, had heart attack and angioplasty. Given aspirin and clopidogrel. Having gastrointestinal bleeding 59 minutes later
Thank you sir for your response.

I guess then it makes sense to continue with aspirin 75mg for atleast a year. Do you think since the dosage of aspirin has been reduced from 150mg to 75mg, it will significantly reduce the risk of XXXXXXX GI bleeding?

Answered by Dr. Anantharamakrishnan 48 minutes later

It makes a difference...

Watch for abdominal discomfort / 'acidity'...
Watch the stool - green (if mild) / black and sticky stools (if large) means bleeding higher up ...
Check the Hb - often initially / occasionally, when stable

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor